Jump to content
  • Sign Up
0
AKcollegestudent

Antibiotics Glutened Me...i Think

Rate this topic

Recommended Posts

Last week, after going into my health center for a sinus infection, I filled the prescription and took a generic form of Ceftin for four days. By the end of day four, I was going through every symptom I've ever exhibited when exposed to gluten. And, as ever, it started with the neurological symptoms and graduated to the joint pain. My health center pulled me off of it and put me on another antibiotic that I've responded to in the past. (Ceftin was totally new experiment this time; I build up a tolerance to antibiotics at a ridiculous rate.)

But the pharmacy swears that it couldn't have been the antibiotic and that the generic Ceftin was gluten free. They called me a week after the initial inquiry, by the way. I'm not planning on going back to them. The problem is that there was nothing I was ingesting that wasn't gluten free. I check my food, my shower products, and my candy for gods' sakes.

I am really confused. And, because the Ceftin didn't work on the sinus infection, I've now been on antibiotics for eight days and still have the wonderful sinus infection. And a fever that won't go away. It looks like I'm supposed to allow the newest antibiotic to tar and feather what remains of my immune system for another week. (And this is the "my aunt the pharmacist still can't believe people prescribed this for a sinus infection" drug. Which really does kill any possible sign of my immune system along with the sinus infection. The last time we used this one, it killed the sinus infection and then I ended up with a secondary infection due to a lack of friendly bacteria.) While still getting rid of the lingering exhaustion and brain fog from the gluten reaction. I have a paper due in twelve hours. I'm planning on not finishing it, I think.

Could the antibiotic have been cross contaminated? Could it have been an allergic reaction to the antibiotic? Am I missing a connection in what I eat? Because I swear to god, if I'm exhibiting another intolerance that we haven't caught somewhere along the way, I reserve the right to cry.

Share this post


Link to post
Share on other sites

So much speculation on meds...I had a doctor laugh at me when I asked if the medicine he was perscribing was gluten-free...a completely valid question! Sometimes wheat starch is used as a filler and I have ehard that there can be gluten in the actual capsules themselves, but apparently in the US and Canada most meds are gluten-free. I still question.

Share this post


Link to post
Share on other sites

It is a good idea not only to ask your pharmacist to check but also to call the companies themselves. I 'cheat' a bit when I call about meds and tell them I have a wheat allergy and cannot even tolerate wheat starch. Unfortunately far too many meds in this country have wheat fillers and if the drug is a generic it can change the binders anytime without notice as they are considered 'inert' ingredients. There are no regs for labeling drugs and supplements and we have to be careful of them. When I have a script filled I also have the doctor write gluten free in big letters on the script. Doctors have no idea what is safe and what isn't but the pharm can call the doctor and get a gluten free form of a drug substituted if needed.

Share this post


Link to post
Share on other sites

I always advise anyone taking antibiotics to have a yogurt every day to keep the good bacteria going.

Share this post


Link to post
Share on other sites

Call the company yourself if possible, but the reality is that the med is almost certainly does NOT have gluten. Very, very, very, very few meds have gluten. We're talking way under 1 percent.

richard

Share this post


Link to post
Share on other sites

I used to go throuh the same thing with anti-biotics.

As someone else said, eat probiotics, stay away from carbs/sugar the entire time your on them too.

The balance is already upset and yeast growth will increase causing a lot of your problems.

I have the same problem but only when I'm taking sugar/carbs and antibiotics.

It kills off the good bacteria and gives yeast a chance to grow.

Good luck.

Share this post


Link to post
Share on other sites

My friends mother is a nurse. Whenever my friend has to take an antibiotic she ALWAYS makes sure she is taking acidophilus since the antibiotics kill both the good and bad bacteria.

I can tell you from experience that diarrhea is common with any antibiotic and it says usually in the patient instructions that you can even have the diarrhea up to a month later. You can also expect some abdominal pain/discomfort/nausea when taking them.

I had an allergic reaction to Augmentin and it didn't affect my tummy at all - it was the anaphylaxis kind where my airway and head and hands swelled.

The most typical kind of reaction you will have if you can't take an antibiotic is severe abdominal cramping. This happened to me with Zithromax and I had to be switched to Doxycycline once which seems to be fine for me.

I wouldn't discount that it could be gluten, but I wouldn't assume it was either. Antibiotic can be tough on anyones digestive system. Like other said eat yogurt. If you really want to be sure - google search teh generic ceftins manufacturer name and product name and it's ingredients. This is how found out that there was lactose in some generic versions rather than their name brand counterparts (such as Claritin ready tabs vs. Rite Aid dissolvable loratidine).

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
0

×